Immune reconstitution inflammatory syndrome during antibiotic therapy for Whipples disease

Immune reconstitution inflammatory syndrome during antibiotic therapy for Whipples disease

• IRIS may occur (10% of patients with classic Whipple’s disease) within the first few weeks following initiation of antibiotic therapy and is manifested by progression of disease symptoms and high fever. It is most common in patients who have received prior immunosuppressive therapy or who have CNS involvement. Corticosteroids can be beneficial in the control of these symptoms. Thalidomide may be an alternative treatment for those with corticosteroid resistance.

• Of note, there is a clear association between the onset of diarrhea and use of immunosuppressive therapy such as corticosteroids. Additionally, exacerbations of Whipple’s disease have been associated with the use of corticosteroids and tumor necrosis factor inhibitors.

You cannot copy content of this page